CDC says stop vaping after five deaths, local schools focus on preventing student vaping

by Kate Evans

Centers for Disease Control and Prevention (CDC) and health officials nationwide are urging people to stop vaping and using e-cigarettes after the number of severe lung illness cases associated with these products surged to over 450 cases as of Friday, September 6 in a multi-state outbreak.

Five deaths have been confirmed in Illinois, Indiana, Minnesota, Oregon and California.

Cases have been reported from 33 states including West Virginia, Maryland, Virginia, Pennsylvania and Ohio along with the territory of the U.S. Virgin Islands. All reported cases indicated use of e-cigarettes products.

Other states reporting cases are Arizona, California, Colorado, Connecticut, Delaware, Florida, Georgia, Iowa, Illinois, Indiana, Kansas, Kentucky, Louisiana, Michigan, Minnesota, Montana, North Carolina, Nevada, New Jersey, New Mexico, New York, Oregon, South Carolina, Tennessee, Texas, Utah, Vermont and Wisconsin.

As of August 26 the case count was 215 cases of severe pulmonary disease associated with e-cigarettes and vaping in 25 states with one death. Additional cases are under investigation.

Chemical exposure

Current evidence does not indicate that an infectious disease is the cause of the illness.

The CDC believes there may be a chemical exposure involved in the illnesses, according to a Friday, September 6 telebriefing. CDC and the Food and Drug Administration (FDA) officials investigation into the cases and deaths continues.

Many patients   acknowledged the recent use of e-cigarettes with THC-containing compounds or tetrahydrocannabinol, the oil contained in marijuana. Some reported only using nicotine-containing e-cigarettes. Vitamin E acetate was found in some products used.

No specific substance or e-cigarette product has been identified as being linked to all the cases. The FDA is analyzing more than 120 samples of vaping and e-cigarette products in the investigation.

Symptoms

Patients experience respiratory symptoms such as cough, shortness of breath or chest pain, gastrointestinal symptoms like nausea, vomiting and diarrhea along with fever, fatigue and weight loss, said CDC officials.

Some patients developed symptoms over a few days while others said their symptoms developed over several weeks.

Patients had abnormal chest x-rays. Many were hospitalized and required supplemental oxygen and some required being placed on ventilators. Some patients improved after corticosteroids but their symptoms haven’t generally improved with antibiotic treatment alone.

Dr. Daniel Fox said in the CDC telebriefing that in North Carolina they found five patients ages 18-35 with a non-infectious pneumonia called lipoid pneumonia that basically occurs when either oils or lipid-containing substances enter the lungs. The patients had all used THC through their vaping or e-cigarette device and some had also smoked THC and used regular nicotine e-cigarettes.

Don’t vape or buy off street

The CDC said people should not vape or use e-cigarette products until they can figure out what’s causing the severe lung illness. Youth and young adults and woman who are pregnant should not use e-cigarette products.

If you do use e-cigarette products, don’t buy them off the street, like THC-containing ones.

Don’t modify e-cigarette products or add any substances to them that aren’t intended by the manufacturer.

The CDC urged people that if they do use e-cigarette products and develop symptoms like those described in this outbreak, that they should seek medical care immediately.

FDA officials said that many samples with THC that they analyzed contained significant amounts of Vitamin E acetate, a substance contained in topical consumer products or dietary supplements. Data on the effects of Vitamin E acetate, which is an oil, after inhalation is limited. While uncertain if it’s the cause of the lung injury, the FDA believes consumers should avoid inhaling the substance.

They also cautioned people to avoid buying vaping products from the street, to not use THC oil or modify or add any substances to vaping devices purchased in stores.

School vaping

Morgan County Schools Prevention Resource Officer Deputy Kevin Barney said that last school year he dealt with 30 to 35 vaping cases in the schools, most of them at Berkeley Springs High School and some at Warm Springs Middle School.

Barney said his counterpart in Kanawha County Schools handled 110 vaping cases.

So far this year Barney has only had a couple of school vaping cases — one at the high school and one at the middle school. For students the number of vaping incidents is cumulative and no longer resets to zero at the beginning of the school year by law, he said.

Barney said the consequences are usually three to five days out-of-school suspension with a citation from him for possession of tobacco on school property. In some cases, students may be required to complete tobacco cessation programs.

Every year at the high school they have a class meeting where tobacco products and vaping are discussed, Barney said. The meeting occurred before news of the deaths from vaping hit. They are telling kids at school now about the confirmed deaths nationwide from vaping.

Some students will alert school administrators if they notice someone vaping at school. Teachers also check the rest rooms between classes.

Barney noted that kids can’t use vapes at all because they all contain nicotine.

 

Leave a Comment